Symptoms and Causes of Penicillin Allergy

The classification of penicillin allergy is based on the time interval between the administration of the drug and the onset of the reaction. What else should you know? Learn it here!
Symptoms and Causes of Penicillin Allergy

Last update: 04 February, 2021

A penicillin allergy is due to an antibiotic that originates from the fungus Penicillium. There are a few types and all have the β-lactam core.

Furthermore, each type of penicillin is antibiotic to a certain degree. In addition to eliminating bacteria causing different body infections, penicillin helps prevent infections caused by gram-positive bacteria.

Do you have a penicillin allergy?

Believe it or not, allergy to beta-lactams results in a high index of morbidity and mortality. However, identifying a penicillin allergy diagnosis depends on your clinical history and skin tests.

A person filling a syringe.
Doctors diagnose penicillin allergy by doing skin testing and reviewing a patient’s clinical history. Also, they must keep in mind that there are several types of allergic reactions.

Types of reactions in a penicillin allergy

Doctors classify allergic reactions to penicillin and to beta-lactam antibiotics in general based on the time interval between the administration of the drug and the onset of the reaction.

Immediate allergic reactions

These allergic reactions are those that occur within the first hour after drug administration. They’re usually mediated by specific immunoglobulin E (IgE) which rapidly releases histamine and other inflammatory mediators.

The form in which it manifests ranges from mild reactions, such as urticaria, angioedema, and wheezing, to severe like an anaphylactic shock.

Accelerated reactions

This type of reaction manifests between two and seventy-two hours after antibiotic administration. There’s no accurate description of their mechanism, although reactions such as urticaria, angioedema, laryngeal edema, and wheezing may occur.

Delayed allergic reactions

These reactions occur seventy-two hours or more after administration of the drug. They’re usually mediated by T-lymphocytes and manifest in many ways.

Overall, we can group both accelerated and delayed reactions as non-immediate reactions. Their symptoms include:

  • Maculopapular or fixed drug eruption
  • Urticaria
  • Erythema multiforme
  • Stevens-Johnson syndrome
  • Toxic epidermal necrolysis
  • Exfoliative dermatitis
  • Hypersensitivity syndrome
  • Lichenoid dermatoses

Fortunately, the most common reactions aren’t usually serious and manifest as maculopapular rashes followed by urticaria.

Diagnosing a penicillin allergy

A person testing for penicillin allergies.
Allergy testing is crucial in suspected penicillin allergy.

Testing for penicillin allergy is essential if you suspect hypersensitivity. This is important because people often mistake side effects for allergic reactions.

overall, the description of the symptoms is the basis of a diagnosis, along with the time elapsed between taking penicillin and the onset of the reaction. Also, physicians consider other types of symptoms as well.

As you can see, they may classify the type of allergic reaction as immediate or non-immediate. There’s some time between the initial reaction and the study in immediate allergic reactions. Thus, less chance of it being a positive skin test.

Keep in mind that this loss of sensitivity may not be permanent. In fact, resensitization to these antibiotics may occur after a skin test or if you take penicillin again. Also, note that the phenomenon of loss of sensitization isn’t common in non-immediate reactions.

Skin tests for diagnosing penicillin allergy

Immediate reactions start with a prick test or an allergy skin test. Then, the attending physician may use one or more determinants and move on to the next step, an intradermal test if the result is negative.

Typically, they do both tests on the forearm and take a reading after 15 to 20 minutes. However, they may start intradermal testing directly with readings at 20 minutes and 48 and 72 hours in non-immediate reactions.

Systemic reactions may occur while conducting intradermal testing. This is particularly true when using various preparations at the same time.

Desensitization

A person holding a syringe.
It’s important to get tested if you suspect you may have an allergy.

Desensitization is the re-administration of any given antibiotic that may have caused an allergic reaction in progressive doses until reaching the therapeutic dose.

Furthermore, it’s reversible and depends on the continued presence of the antibiotic in the body. It loses its effectiveness when you suspend administration for a period longer than 48 hours.

Conclusion

Overall, doctors prescribe penicillin antibiotics frequently, so lethal allergic reactions could occur in susceptible individuals.

That’s why it’s important to properly and timely diagnose any antibiotic allergies and not mistake them for other reactions.

It might interest you...
Penicillin and its Uses
Step To Health
Read it in Step To Health
Penicillin and its Uses

Although penicillin is relatively safe, it can cause a number of side effects. Among them, we include hypersensitivity or allergy to penicillin.



  • Geller, M., Malaman, M. F., Chavarria, M. L., Motta, A. A., & Silva, D. D. L. R. F. F. (2006). Alergia à penicilina: conduta alergológica^ipt. Rev. Bras. Alergia Imunopatol.
  • Montoya, F. (1996). Penicilina y pruebas de sensibilidad. Iatreia.
  • Geller, M., Malaman, M. F., Chavarria, M. L., Motta, A. A., & Silva, D. D. L. R. F. F. (2006). Alergia à penicilina: conduta alergológica^ipt. Rev. Bras. Alergia Imunopatol.
  • Patterson RA, Stankewicz HA. Penicillin Allergy. [Updated 2019 Apr 23]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2019 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK459320/
  • Albin S, Agarwal S. Prevalence and characteristics of reported penicillin allergy in an urban outpatient adult population. Allergy Asthma Proc. 2014;35(6):489–494. doi:10.2500/aap.2014.35.3791
  • Bhattacharya S. The facts about penicillin allergy: a review. J Adv Pharm Technol Res. 2010;1(1):11–17.